Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 143, NWS Grand Rapids, MI

July 16, 2004Ionia County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 16, 2004, 3:01 PM EDT for Ionia County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2004, 3:01 PM EDT (19:01 UTC)
Expired
Jul 16, 2004, 3:45 PM EDT
In force
44 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Ionia County, MI

The radar

The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1725 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 161901
SVRGRR
MIC067-161945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
301 PM EDT FRI JUL 16 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  IONIA COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 345 PM EDT

* AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED OVER ORLEANS...OR ABOUT 6 MILES EAST OF
  BELDING...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PALO AROUND 310 PM EDT
  MUIR...LYONS AND HUBBARDSTON AROUND 325 PM EDT
  PEWAMO AROUND 335 PM EDT

LAT...LON 4312 8520 4304 8528 4295 8485 4311 8486

$$

OSTUNO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:00 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 16, 3:00 PM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT FRI JUL 16 2004

.SHORT TERM...
SHOWERS AND THUNDERSTORMS DEVELOPED AS EXPECTED.  WE HAD SOME
REPORTS OF PEA SIZE HAIL.  THE SHORT WAVE RESPONSIBLE FOR THE STORMS
FORMATION WAS OVER CENTRAL WISCONSIN...AND DROPPING SOUTHEAST.  MSAS
SHOWS THEN ENTIRE REGION WITH LIFTED INDEX VALUES LOWER THAN -4 AND
THE MOST UNSTABLE AIR IS IN SOUTHERN LAKE MICHIGAN WHERE THE LIFTED
INDEX IS -8 DEG C.  NO CAP EXISTS IN LAPS SOUNDINGS.  SO...HERE IN
SOUTHWEST LOWER MICHIGAN...WE WILL SEE ONGOING SHOWERS AND
THUNDERSTORMS THROUGH THE EVENING.  WILL KEEP LIKELY PROBABILITIES
GOING FOR A COUPLE OF HOURS.  WITH THE WET BULB ZERO AROUND 10K
FEET...HAIL IS THE PRIMARY THREAT.  HOWEVER A BRIEF WET MICROBURST
CANNOT BE RULED OUT AS THETA E DECREASES > 20 DEG K THROUGH 600 MB.
I DID NOTICE SOME 40KT OUTBOUNDS ON RADAR WITH ONE OF THE CELLS TO
OUR EAST.

FOR SATURDAY...THE MOISTURE IS SLOWER TO DEPART...AND WE ARE PROGGED
TO BECOME UNSTABLE...MAINLY SOUTH.  WILL EXTEND THE PRECIPITATION
THROUGH THE DAY.

NOW THE ETA STILL HOLDS ONTO A DRY SUNDAY...WHILE THE GFS SHOWS MORE
SHOWERS AND THUNDERSTORMS DEVELOPING.  AS WE HAVE IT DRY... WILL
KEEP IT THAT WAY AS OUR UPPER LEVEL HEIGHTS WILL BE RISING.

WITH A RIDGE OF HIGH PRESSURE MOVING IN FOR MONDAY...A DRY DAY WITH
NEAR SEASONABLE TEMPERATURES IS EXPECTED.

.LONG TERM...
JUST A COUPLE OF SUBTLE CHANGES PLANNED TO THE GOING EXTENDED
FORECAST. THE UPPER RIDGE OVER THE FOUR CORNERS IS PROGGED TO
FLATTEN A BIT AS A POTENT SHORT WAVE MOVES ACROSS THE NORTHERN
ROCKIES LATE IN THE PERIOD. THE FLATTENED RIDGE WILL PRODUCE A BIT
MORE ZONAL FLOW AND NOT AS DEEP OF A TROUGH OVER THE LAKES BY THE
END OF THE WEEK WHICH WILL RESULT IN TEMPS NOT QUITE AS COLD AS
PROGGED YESTERDAY. ON THE SFC A WEAK FRONT IS STILL EXPECTED TO DROP
SOUTH LATE MONDAY NIGHT AND TUESDAY MORNING AND FOR THIS WE WILL
RETAIN THE MENTION OF TSRA. LEFT EXIT REGION OF UPPER JET ALSO
PUSHES INTO THE CWA AT THAT TIME. TUESDAY WILL STILL PROBABLY BE DRY
ALTHOUGH THERE IS SOME QUESTION AS TO THE TIMING OF THE FRONT. RIGHT
NOW IT APPEARS THE FRONT WILL MOVE THROUGH THE SOUTHEAST PORTION OF
THE CWA DURING THE MORNING. WILL ADD CHC POPS TO THE SOUTHEAST
PORTION. THE FRONT WILL STALL JUST SOUTH OF THE MICHIGAN BORDER BY
LATE TUESDAY BEFORE RETURNING NORTH TUESDAY NIGHT. HAVE ADDED POPS
LATE TUESDAY NIGHT AND WILL RETAIN THROUGH THURSDAY NIGHT. A LOW IN
WESTERN ONTARIO WILL DRAG THE NEXT COLD FRONT THROUGH THE REGION
THURSDAY AFTERNOON. NOT BUYING THE GFS DEPICTION OF A LOW DEVELOPING
IN EASTERN WISCONSIN SINCE IT APPEARS OUT OF NOWHERE...LIKELY
CONVECTIVE FEEDBACK. CANADIAN MODEL HANDLES THIS FEATURE BETTER. AS

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MJS 93
Hazardous weather outlook, Jul 16, 10:25 AM EDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1025 AM EDT FRI JUL 16 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-171000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1025 AM EDT FRI JUL 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ALONG AND SOUTH OF A
LINE FROM MUSKEGON TO BATTLE CREEK THIS AFTERNOON AND EVENING.  THE
PRIMARY THREAT IS FOR PENNY SIZE HAIL IN THE STRONGEST STORMS.
CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ACCOMPANY
ANY OF THE THUNDERSTORMS.  UP TO AN INCH OF RAIN COULD FALL IN
SLOWER MOVING STORMS.  THE AVERAGE STORM MOTION WILL BE SOUTHEAST AT
15 MPH.  THE MOST LIKELY TIMEFRAME FOR THE STRONGEST STORMS WILL BE
FROM 200 PM TO 900 PM.

A COLD FRONT OVER WISCONSIN WILL MOVE INTO LOWER MICHIGAN THIS
EVENING.  SCATTERED THUNDERSTORMS WILL FORM OUT AHEAD OF THIS FRONT
ACROSS SOUTHWEST LOWER MICHIGAN THIS AFTERNOON AND CONTINUE THROUGH
THE EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

DUKE MJS

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.